New York, 2007

Lake-Effect Snow in New York, February 4 to 6, 2007

February 4 to 6, 2007 · NWS BGM · 2 events in 2 counties and zones

A band of heavy lake effect snow shifted south into the northern half of Oneida county around 10 pm during the evening of the 4th and continued through the daylight hours of the 5th, ending during the morning of the 6th. Snowfall rates of 1 to 3 inches per hour occurred at times, leading to near blizzard conditions.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$80,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

A band of heavy lake effect snow shifted south into the northern half of Oneida county around 10 pm during the evening of the 4th and continued through the daylight hours of the 5th, ending during the morning of the 6th. Snowfall rates of 1 to 3 inches per hour occurred at times, leading to near blizzard conditions. Total snowfall accumulations for this lake effect snow episode ranged from two to three feet over the northern third of Oneida county, north of the New York State Thruway. The highest snowfall accumulations were in an area bounded by Remsen, Lake Delta, Camden, Westdale, Florence and Point Rock. Over the central third of the county close to the thruway between 9 and 16 inches of snow fell. Much less snow fell well south of the Thruway, with virtually no snow occurring in the far southern end of Oneida county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Feb 4, 8:40 PM EST, 1 hour 20 minutes earlier.

Area forecast discussion, Feb 4, 8:40 PM EST, 1 hour 20 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BINGHAMTON NY
840 PM EST SUN FEB 4 2007

.UPDATE /OVERNIGHT/...
HEAVY LAKE SNOW BAND OFF LAKE ONTARIO IS SHIFTING SOUTHWARD THIS
EVENING...AND WILL RE-ENTER NORTHERN ONEIDA SHORTLY. AS A
RESULT...WE BUMPED UP THE TIMING OF THE WARNING. JUST ABOUT ANY
PARAMETER YOU LOOK AT SUGGESTS INTENSE SNOWFALL RATES OVERNIGHT INTO
MONDAY...AS LONG AS THE BAND STAYS NEAR THE SOUTHERN TUG HILL REGION.
CONSEQUENTLY...WELL CONTINUE TO ADVERTISE TOTALS IN EXCESS OF A
FOOT BY MIDDAY TOMORROW ACROSS NORTHERN ONEIDA.

THE LATEST GUIDANCE STILL INDICATES THAT THE LAKE BAND WILL EDGE
INTO CENTRAL ONEIDA MONDAY AFTERNOON...AND THE WARNING WILL THUS
STAY IN TACT FOR THIS AREA. GIVEN UNCERTAINTY REGARDING THE
POSITION OF THE BAND LATER MONDAY THROUGH MONDAY NIGHT AND
TUESDAY...THE LAKE SNOW WATCH WILL ALSO STAY UP FOR ONONDAGA AND
MADISON.

WIND CHILLS HAVE ALREADY DIPPED INTO THE ADVISORY RANGE IN SPOTS
THIS EVENING. ADVISORY WILL STAY UP THROUGH TOMORROW MORNING...FOR
BITTER COLD WIND CHILLS TO ABOUT 20 BELOW AT TIMES.

NO OTHER SIGNIFICANT CHANGES AT THIS TIME.  -MJ

&&

.PREV DISCUSSION...
/ISSUED 653 PM EST SUN FEB 4 2007/

AVIATION /00Z-24Z/...
VFR TO START WITH THEN LAKE ONTARIO SNOW BAND WILL MOVE INTO RME
BY 10Z AND STAY THERE MOST OF MONDAY. CONDITIONS TO FALL TO LIFR.
ALSO WITH THE LAKE ONTARIO BAND SYR COULD FALL TO IFR VSBY AND
MVFR CIGS 15 TO 21Z. BEFORE THAT SOME MVFR VSBYS AND CIGS DUE TO
SNOW SHOWERS. LAKE ERIE SNOW BAND NOW BETWEEN SYR AND ITH. THIS
BAND ALSO MOVING SOUTH TONIGHT. ITH COULD FALL TO IFR LATE THIS
EVE. THIS ERIE BAND COULD ALSO AFFECT ELM AND BGM FROM 5 TO 9Z
WITH MVFR CIGS AND IFR VSBYS. AVP WILL STAY FAR S OF ANY LAKE
AFFECT AND REMAIN VFR FOR ENTIRE PERIOD.

WEST WINDS AT 10 TO 15 WITH HIGHER GUSTS THROUGHOUT. SOME
DIRECTIONAL VARIATION DEPENDING ON WHERE THE LAKE EFFECT SNOW
BANDS ARE.

&&

.PREV DISCUSSION...
/ISSUED 231 PM EST SUN FEB 4 2007/

SHORT TERM /TONIGHT THROUGH TUESDAY NIGHT/...
REPRIEVE IS OVER AS LAKE EFFECT IS KICKING IN AGAIN. CONVERGENCE
ACROSS FINGER LAKES AREA RESULTING IN VERY LIGHT SNOWS FROM PENN
YAN TO ROME NY. LAKE ERIE BAND WILL BEGIN TO AFFECT PART OF CNY
THIS EVENING AND CONTINUE UNTIL MIDNIGHT OR SO. MOST LIKELY AREAS TO
SEE SNOW SHOWERS WILL BE FROM STEUBEN TO CHENANGO COUNTY...POSSIBLY
DIPPING INTO PART OF THE SRN TIER BEFORE BAND DIMINISHES. DO NOT
HAVE GOOD CONFIDENCE ON HOW FAR EAST THIS BAND COULD EXTEND SO WILL
GO ARND AN INCH IN FINGER LAKES WITH LITTLE ACCUM ELSEWHERE.

HAVE ALSO ISSUED WIND CHILL ADVISORIES FOR THE ENTIRE CWA TONIGHT.
WIND CHILLS MAY COME CLOSE TO WARNING CRITERIA FOR HIGHER
ELEVATIONS IN THE CATSKILLS BUT MAJORITY OF THE REGION WILL SEE
VALUES BETWEEN 15 AND 20 BELOW.

MAIN EVENT WILL SET UP ACROSS LAKE EFFECT SNOW BELT IN NRN ONEIDA
COUNTY AFTER MIDNIGHT. WK TROF CURRENTLY LOCATED OVER CANADA WILL
DROP IN BTWN 03-06Z AND SHIFT WINDS TO A MORE WRLY DIRECTION. THIS
WILL PUSH INTENSE BAND SOUTH AND ORGANIZE IT OVER EXTREME NRN
ONEIDA. WITH EXTREME CAPE...STRONG LIFT AND HISTORY OF THE BAND
SNOW COULD ACCUMULATE 6-10 INCHES BY MORNING. ANOTHER 4-8 POSSIBLE
TUESDAY FOR A TOTAL ACCUM OF 10-16 INCHES. ISOLD AREAS IN THE TUG
COULD SEE BTWN 16-20 INCHES.

TROF FCST TO MOVE THRU MON AFTERNOON ARND 18Z AND WILL LIKELY
DISRUPT BAND LATE AFTERNOON. THIS BAND THEN LOOKS TO RE-ORGANIZE A
LITTLE FURTHER SOUTH ALONG THE THRUWAY CORRIDOR. THUS HAVE ISSUED
ANOTHER LES WARNING FROM NOON MON-TUESDAY FOR ANOTHER 10-16 INCHES
ALONG THE AREA NORTH OF I-90.

WHILE THIS SHOULD BE ENOUGH...IT IS NOT QUITE. BAND COULD CLIP THE
EXTREME NRN FRINGES OF ONONDAGA/MADISON MONDAY AND TUESDAY. IF
BAND CAN GET SET UP IN ANY OF THESE AREAS...SNOW ACCUMS COULD
QUICKLY REACH WARNING CRITERIA WITHIN A FEW HOURS.
HOWEVER...CONFIDENCE IS MUCH LESS IN AMOUNTS HERE SO HAVE OPTED FOR
A WATCH DURING THE SAME TIME. ADDITIONAL LAKE EFFECT FLAGS WILL
LIKELY NEED TO BE ISSUED WITH SUBSEQUENT PACKAGE...EITHER
WARNINGS/ADVISORIES OR EXPANSIONS TO CURRENT HEADLINES.

LONG TERM /WEDNESDAY THROUGH SUNDAY/...
FOLLOWED HPC FORECAST GUIDANCE WITH ALMOST NO ADJUSTMENTS.
MREF ENSEMBLES MAINTAIN A LONGWAVE TROF OVER THE EASTERN THIRD OF
THE CONUS WHICH WILL CONTINUE TO SUPPLY THE AREA WITH COLDER THAN
NORMAL TEMPERATURES...AND LAKE EFFECT SNOW IN THE USUAL SPOTS.
CLIPPER LOW DIVING FROM THE NORTHERN ROCKIES TO THE OH VALLEY ON
TUESDAY...HAS TRENDED FURTHER SOUTH AND PROBABLY WILL NOT BE A
FACTOR IN OUR FORECAST ON WEDNESDAY-THURSDAY. HAVE REMOVED POPS
ACROSS NEPA...WITH ONLY PRECIP AREAS DUE TO LES IN UPSTATE NY.
06Z OPERATIONAL GFS INDICATED A SLIGHTLY MORE ROBUST SHORT WAVE TROF
AND SFC REFLECTION MOVING ACROSS THE AREA FRIDAY...BUT HAS LITTLE
SUPPORT FROM ENSEMBLE MEMBERS FOR MUCH QPF...AND ALSO THE LATEST 12Z
GFS. ASIDE FROM SCT LAKE EFFECT ACTIVITY OVER THE NORTHERN HALF OF
FCST AREA...PRETTY MUCH ALL THIS PERIOD TO THE SOUTH OF THE
RT-17/I-86 CORRIDOR SHOULD BE DRY.

COLDEST PORTION OF THE AIRMASS PROGGED TO SLIDE EAST EARLY IN THIS
PERIOD...WITH THERMAL FIELDS THEN REMAINING ONLY 1SD BELOW NORMAL
UNTIL TROF FLATTENS A BIT NEXT SUNDAY WITH MODERATION TOWARD NORMAL
NOTED BY SUNDAY.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
NY...WIND CHILL ADVISORY FROM 10 PM TONIGHT TO 10 AM EST MONDAY
     FOR NYZ009-015>018-022>025-036-037-044>046-055>057-062.

     LAKE EFFECT SNOW WARNING FROM 10 PM TONIGHT TO MIDNIGHT
     EST MONDAY NIGHT FOR NYZ009.

     LAKE EFFECT SNOW WATCH FROM MONDAY AFTERNOON THROUGH TUESDAY
     EVENING FOR NYZ018-036.

     LAKE EFFECT SNOW WARNING FROM 12 PM MONDAY TO 7 PM EST TUESDAY
     FOR NYZ037.

PA...WIND CHILL ADVISORY FROM 10 PM TONIGHT TO 10 AM EST MONDAY
     FOR PAZ038>040-043-044-047-048-072.

&&
Hazardous weather outlook, Feb 4, 2:40 PM EST, 7 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
240 PM EST SUN FEB 4 2007

NYZ009-051945-
NORTHERN ONEIDA-
240 PM EST SUN FEB 4 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NEW
YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT

LAKE EFFECT SNOWS WILL DROP INTO NORTHERN ONEIDA COUNTY AFTER
MIDNIGHT. SNOW WILL BE HEAVY AT TIMES...WITH INTENSE SNOWFALL
RATES AND WHITEOUT CONDITIONS LIKELY. IN ADDITION...WIND CHILL VALUES
WILL DROP TO BETWEEN 15 AND 20 BELOW. A WIND CHILL ADVISORY AND
LAKE EFFECT SNOW WARNING IS IN EFFECT BEGINNING AT MIDNIGHT
TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

LAKE EFFECT SNOW WILL PERSIST THROUGH THE DAY MONDAY. TOTAL
ACCUMULATIONS WILL EXCEED A FOOT IN SOME SPOTS...ESPECIALLY THE
HIGHER TERRAIN OF THE SOUTHERN TUG. LAKE EFFECT SNOW AND COLD
CONDITIONS WILL CONTINUE THROUGH THE WEEK. ADDITIONAL LAKE EFFECT
WARNINGS OR ADVISORIES MAY BE ISSUED.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER NET ACTIVATION IS REQUESTED TO COLLECT SNOWFALL
TOTALS. OTHER SNOW SPOTTER GROUPS SHOULD CONTACT NWS BINGHAMTON
WITH SNOW REPORTS VIA THE HOTLINE...OR E-MAIL AT
BGM.STORMREPORT@NOAA.GOV.

NYZ037-051945-
SOUTHERN ONEIDA-
240 PM EST SUN FEB 4 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NEW
YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT

WIND CHILL VALUES WILL DROP TO AROUND 15 BELOW ZERO LATE TONIGHT.
A WIND CHILL ADVISORY IS IN EFFECT BEGINNING AT MIDNIGHT TONIGHT
THROUGH EARLY MONDAY MORNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A LAKE EFFECT SNOW WARNING WILL BE IN EFFECT FROM NOON MONDAY
THROUGH TUESDAY. HEAVY LAKE SNOWS WILL SAG SOUTH OF THE TUG HILL
BY MIDDAY MONDAY...AND CONTINUE OVER A GOOD PART OF SOUTHERN
ONEIDA COUNTY THROUGH TUESDAY. HIGH SNOWFALL RATES...AND WHITEOUT
CONDITIONS WILL BE LIKELY. LOCALIZED SNOW TOTALS IN EXCESS OF A FOOT ARE
POSSIBLE...MAINLY NORTH OF THE THRUWAY. LOCATIONS FURTHER SOUTH
WILL SEE ONLY MINOR ACCUMULATIONS.

WIND CHILLS WILL REMAIN AROUND MINUS 15 THROUGH EARLY MONDAY
MORNING BEFORE RISING. COLD WINDS AND LAKE EFFECT SNOWS WILL
CONTINUE. THE MOST PERSISTENT SNOWS WILL BE OVER THE FINGER LAKES
OF NEW YORK.

.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER NET ACTIVATION IS REQUESTED TO COLLECT SNOWFALL
TOTALS. OTHER SNOW SPOTTER GROUPS SHOULD CONTACT NWS BINGHAMTON
WITH SNOW REPORTS VIA THE HOTLINE...OR E-MAIL AT
BGM.STORMREPORT@NOAA.GOV.

NYZ018-036-051945-
ONONDAGA-MADISON-
240 PM EST SUN FEB 4 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NEW
YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT

WIND CHILL VALUES WILL DROP TO AROUND 15 BELOW ZERO LATE TONIGHT.
A WIND CHILL ADVISORY IS IN EFFECT BEGINNING AT MIDNIGHT TONIGHT
THROUGH EARLY MONDAY MORNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A LAKE EFFECT SNOW WATCH IS IN EFFECT FROM NOON MONDAY THROUGH
TUESDAY. BANDS OF HEAVY LAKE EFFECT SNOW ARE EXPECTED TO SAG SOUTH
TOWARD MADISON AND ONONDAGA COUNTIES ON MONDAY...AND LINGER IN
THE VICINITY THROUGH TUESDAY. AN AXIS OF HEAVY SNOW...WITH WHITEOUT
CONDITIONS AND SIGNIFICANT SNOW ACCUMULATION...IS POSSIBLE OVER
EXTREME NORTHERN PARTS OF THESE COUNTIES. IN GENERAL...AREAS NORTH
OF THE THRUWAY COULD RECEIVE THE HEAVY LAKE SNOW...WITH LITTLE
IMPACT EXPECTED TO THE SOUTH.

WIND CHILLS WILL REMAIN AROUND MINUS 15 THROUGH EARLY MONDAY
MORNING BEFORE RISING. COLD WINDS AND LAKE EFFECT SNOWS WILL
CONTINUE. THE MOST PERSISTENT SNOWS WILL BE OVER THE FINGER LAKES
OF NEW YORK.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION TO COLLECT SNOW REPORTS MAY BE NEEDED
MONDAY AFTERNOON AND TUESDAY. SNOW SPOTTERS SHOULD BE PREPARED TO
TAKE SPECIAL MEASUREMENTS AND REPORT THEM TO NWS BINGHAMTON.

NYZ015>017-022>025-044>046-055>057-062-PAZ038>040-043-044-047-048-
072-051945-
YATES-SENECA-SOUTHERN CAYUGA-STEUBEN-SCHUYLER-CHEMUNG-TOMPKINS-
CORTLAND-CHENANGO-OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-
SUSQUEHANNA-NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-
SOUTHERN WAYNE-
240 PM EST SUN FEB 4 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

WIND CHILL VALUES WILL DROP TO AROUND 15 BELOW ZERO LATE TONIGHT.
A WIND CHILL ADVISORY IS IN EFFECT BEGINNING AT MIDNIGHT TONIGHT
THROUGH EARLY MONDAY MORNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

WIND CHILLS WILL REMAIN AROUND MINUS 15 THROUGH EARLY MONDAY
MORNING BEFORE RISING. COLD WINDS AND LAKE EFFECT SNOWS WILL
CONTINUE. THE MOST PERSISTENT SNOWS WILL BE OVER THE FINGER LAKES
OF NEW YORK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

JAB

In the hours before

Special weather statement, Feb 4, 9:10 PM EST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
910 PM EST SUN FEB 4 2007

NYZ009-050615-
NORTHERN ONEIDA-
910 PM EST SUN FEB 4 2007

...INTENSE LAKE SNOW BAND WILL MOVE INTO THE REGION THIS EVENING...

A BAND OF VERY HEAVY LAKE EFFECT SNOW WILL ENTER NORTHERN ONEIDA
COUNTY CLOSE TO 9:30 PM...THEN CONTINUE TO EDGE SOUTHWARD ACROSS THE
REGION FOR THE REST OF THE EVENING.

ONCE SNOW BEGINS...ACCUMULATION RATES OF 1 TO 3 INCHES PER HOUR
ARE EXPECTED. FLASHES OF LIGHTNING ARE EVEN POSSIBLE. ESPECIALLY FOR
TOWNS NORTH OF A LINE FROM CAMDEN...TO STOKES CORNERS...TO REMSEN...
SNOWFALL AMOUNTS OF NEAR 6 INCHES ARE POSSIBLE...JUST BETWEEN 10 PM
AND 1 AM.

THE INTENSITY OF THE SNOWFALL WILL COMBINE WITH GUSTY WINDS TO
PRODUCE NEAR WHITEOUT CONDITIONS AT TIMES. ALSO...WIND CHILLS WILL
DIP TO 20 BELOW ZERO ON OCCASION.

TRAVEL CONDITIONS WILL BECOME QUITE DIFFICULT. IF YOU ABSOLUTELY
MUST DRIVE...GIVE YOURSELF PLENTY OF EXTRA TIME TO REACH YOUR
DESTINATION.

MJ

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 lake-effect snow. Local standard time, as filed.

Lake-Effect Snow, Northern Oneida

When
February 4, 10:00 PM EST to February 6, 3:00 PM EST
Where
Northern Oneida forecast zone
Property damage
$50,000
Reported by
Trained Spotter
Coordinates
43.242, -75.436 (the zone’s center; the record gives no point)

Lake effect snowfall ranged from 10 to 18 inches across the far northern part of Oneida county between 7 am EST February 4th to 7 am EST February 5th. Another 10 to 20 inches of lake effect snow fell between 7 am EST February 5th and 7 am EST February 6th with additional snows after 7 am EST on the 6th bringing storm totals to between 2 to 3 feet across the northern third of Oneida county. The heaviest lake effect snow was reported in the northwest part of the county near Westdale.

Lake-Effect Snow, Southern Oneida

When
February 5, 12:00 PM EST to February 6, 10:00 AM EST
Where
Southern Oneida forecast zone
Property damage
$30,000
Reported by
Trained Spotter
Coordinates
43.242, -75.436 (the zone’s center; the record gives no point)

Lake effect snowfall ranged between 9 and 16 inches between 7 am EST February 5th and 7 am EST February 6th across the central third of Oneida county close to the New York State Thruway. The heaviest lake effect snowfall occurred over the northern third of the county with virtually no snow falling in the extreme south.

What these are

Lake-Effect Snow
Heavy snow in bands downwind of a large lake as cold air crosses warmer water.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2007Every state in 2007This day in weather historyWarnings in New York, February 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 15744, 15746.